Recent FDA Recalls, Warnings and Alerts:
News Warning Labels More Complicated
In continuing coverage, MedPage Today (5/24, Kaiser) reported, "Many newer drugs contain a high number of adverse event warnings, despite recent changes by the FDA intended to simplify these warnings and reduce the number associated with each drug," according to a quantitative analysis published online in Archives of Internal Medicine. Jon Duke, MD, from Indiana University School of Medicine in Indianapolis, and colleagues, "examined more than 530,000 adverse drug event warnings from more than 5,000 standard product label formats and found the number of unique adverse drug events per label ranged from 0 to 525, with a median of 49 and a mean of 69.8."
FDA warns that diabetes drug Actos may increase bladder cancer
The Wall Street Journal recently reported that the Food and Drug Administration said the use of Takeda Pharmaceutical's diabetes drug Actos (pioglitazone hydrochloride) for more than one year might increase the risk of bladder cancer. Bloomberg News recently reported, "A five-year interim analysis of data from a decade-long company-sponsored study showed a greater likelihood of bladder cancer in patients who took the drug for the longest periods of time, and at the highest cumulative doses," the FDA said in a safety announcement, which "updated preliminary findings released nine months ago." The FDA had said Sept. 17 that "while it hadn't found a statistically significant link between Actos and bladder cancer, the risk appeared to be higher in patients who took the drug for the longest duration, and at the highest cumulative doses." According to the announcement, the median duration of therapy was 24 months for patients treated with the drug. "Treatment times ranged from 2.4 months to 8.5 years."
MedPage Today recently reported that the Food and Drug Administration "has issued a warning about the risks of thyroid cancer and pancreatitis associated with the diabetes drug liraglutide (Victoza)." The FDA "issued the safety alert and directed drugmaker Novo Nordisk to send out a 'Dear healthcare professional' letter after determining that some primary care providers were not fully aware of the serious risks."
Bloomberg News recently reported, "Boehringer Ingelheim GmbH and Pfizer Inc. (PFE)'s Spiriva mist inhaler" for chronic obstructive pulmonary disease (COPD) may "raise the risk of an early death," according to a review of five studies published in the British Medical Journal. Although the Food and Drug Administration "last year said a two- year review didn't indicate Spiriva increased the risk of heart attack and stroke," earlier studies had "suggested a potential risk."
HealthDay recently reported that the five studies analyzed by Dr. Sonal Singh, an assistant professor of general internal medicine at the Johns Hopkins University School of Medicine, and colleagues included "more than 6,500 patients." The researchers "compared the mist inhaler with Spiriva against a mist inhaler with a placebo." They found that patients who used the inhaler with Spiriva were "52 percent more likely to die than those who used the inhaler with the placebo."
Reuters recently reported that, according to a study published in BJOG: An International Journal of Obstetrics and Gynaecology, women with epilepsy are more likely to have pregnancy complications; and the added risks are largely associated with the use of seizure medications. For the study, researchers compared medical records covering the pregnancies of about 200 women with epilepsy with those of the same number of women without the condition. They found that epileptic women were more than twice as likely as women without epilepsy to experience preeclampsia.
American Regent recalls single lot of methyldopate HCL injection.
MedPage Today (6/11, Petrochko) reported, "American Regent has recalled a single lot of methyldopate HCL injection because of the presence of translucent particles of glass delamination (flakes)." The "recall affects lot number 0152 of Methyldopate HCL Injection, USP, 250 mg/5 mL, Single Dose Vials."
USA Today recently reported that "the cholesterol-lowering drug simvastatin can cause severe muscle damage...health officials said Tuesday."
Bloomberg News (6/9, Larkin) reports, "The Food and Drug Administration revised the prescribing information of Zocor, chemically known as simvastatin, to say the 80-milligram dose of the medicine shouldn't be used with certain other drugs or started in new patients, the agency said...in a statement. Merck's Vytorin and Abbott Laboratories (ABT)' Simcor, which contain simvastatin, will also add warnings."
The Wall Street Journal (6/9, Dooren, Subscription Publication) reports that the FDA said that in 2010, more than two million individuals were prescribed a medication that contained 80 milligrams of simvastatin. The Washington Post (6/9, Stein) reports, "The changes were based on the FDA's review of the results of a seven-year study, an analyses of adverse events that the agency had received among patients taking the drug and other research that indicated patients taking that dosage were at greater risk than those taking lower doses or other similar cholesterol-lowering drug, the agency said." The agency "'has completed its review of the safety of high-dose simvastatin and is making label changes to reduce the risk of statin-associated muscle injury,' said Eric Colman of the FDA's Center for Drug Evaluation and Research, in a statement." Colman added, "We want to ensure that patients and healthcare professionals are aware of the new labeling changes to simvastatin, including the increased risk of myopathy when using the 80 mg dose of simvastatin."
FDA new system for adverse event reporting.
MedPage Today recently reports that "FDA officials took to the pages of the New England Journal of Medicine to highlight the agency's new system for reporting adverse events in clinical trials. ... In an online Perspective article published Wednesday in the NEJM, Janet Woodcock, MD, director of the FDA's Center for Drug Evaluation and Research, and other top CDER officials explain the rationale for the new regulation, which was announced in September 2010 and implemented this past March." The system "shifts primary responsibility from individual investigators to trial sponsors for determining when adverse events seen in a clinical study are potentially related to the investigational drug." Moreover, the individual investigators will have to report each "adverse event to the trial sponsor." MedPage Today also reviewed the old system and pointed out that the FDA believes the new one will make event reporting more meaningful.